New York, 2004

Flash Flooding in New York, June 17, 2004

June 17, 2004 · NWS OKX · 7 events in 6 counties and zones

June 17th featured a nearly stationary warm front that was draped just north of the Tri-State area. with dewpoints in the 70s.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

June 17th featured a nearly stationary warm front that was draped just north of the Tri-State area. The air just south of this front was very moist...with dewpoints in the 70s. During the afternoon...thunderstorms developed near this warm front and moved southeast at a slow rate of speed. These storms passed over portions of New York City and Long Island and produced torrential downpours. This caused flash flooding at several locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jun 17, 2:15 PM EST, 15 minutes earlier.

Area forecast discussion, Jun 17, 2:15 PM EST, 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE UPTON NY
315 PM EDT THU JUN 17 2004

.SHORT TERM...SEVERE THUNDERSTORM WATCH IN EFFECT FOR ALL NY/NJ
COUNTIES...EXCEPT SUFFOLK UNTIL 01Z (9 PM EDT). CLUSTERS OF STORMS
OVER EASTERN PA ASSOCIATED WITH LEE TROUGH ARE MOVING INTO MOIST AND
INCREASINGLY UNSTABLE AIR MASS ALONG WITH INCREASING LOW LEVEL SHEAR
OF 20-30KT...WHICH SHOULD BE ENOUGH TO SUPPORT LOCALIZED SEVERE
STORMS CAPABLE OF WIND DAMAGE. LARGE HAIL DOES NOT APPEAR TO BE A
THREAT ATTM WITH MELTING AND WET-BULB ZERO LEVELS UP NEAR 15 KFT.
SEE HYDROLOGY SECTION BELOW FOR DETAILS ON FLOOD POTENTIAL.
&&

.AVIATION...LOOKING AT BRIEF IFR VSBY AND MVFR CIGS AT
KHPN/KBDR/KGON EARLY THIS AFTERNOON AS FIRST CLUSTER OF STORMS MOVES
EAST...THEN AGAIN AT ALL TERMINALS LATE THIS AFTERNOON AND EVENING
WHEN SECOND LINE ARRIVES...AT TERMINALS WEST OF THE HUDSON BETWEEN
20-21Z...IN NYC 21-22Z...THEN CT AND LONG ISLAND TERMINALS BETWEEN
22Z-24Z. HAVE KEPT MVFR CONDITIONS GOING TONIGHT FOLLOWING PASSAGE
OF THESE STORMS...SUBJECT TO AMENDMENT DEPENDING ON FUTURE TRENDS OF
CONVECTION FARTHER BACK ACROSS WESTERN PA ASSOCIATED WITH SURFACE
LOW OVER LAKE ERIE AND MID LEVEL SHORTWAVE. SOME IFR CONDITIONS
POSSIBLE LATE TONIGHT WITH VERY MOIST LOW LEVELS AND LIGHT SOUTHWEST
FLOW...IMPROVING TO VFR BY 12Z FRIDAY AS WINDS TURN WEST.
&&

.HYDROLOGY...
LOOKING FOR MEAN AREAL QPF VALUES AROUND ONE-HALF INCH...HOWEVER
LOCALIZED AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN SLOW MOVING
THUNDERSTORMS THIS EVENING. THIS WILL LIKELY PRODUCE SOME LOCALIZED
FLOODING OF LOW LYING AREAS. WILL MONITOR FLASH FLOOD POTENTIAL
ESPECIALLY FOR COUNTIES JUST NORTH OF NYC...WHERE TRAINING OF CELLS
IS ALREADY OCCURRING ALONG BOUNDARY LAID DOWN BY INITIAL CLUSTER
WHICH MOVED ACROSS ORANGE/ROCKLAND WESTCHESTER EARLIER THIS
AFTERNOON.
&&

.LONG TERM...WESTERLIES REMAIN ACTIVE ACROSS THE NORTHERN HALF OF
THE COUNTRY...WHICH HAS BEEN THE THEME SO FAR DURING THIS WARM
SEASON. THIS WILL RESULT IN A SERIES OF COLD FRONTAL PASSAGES...THE
FIRST OF WHICH OCCURS EARLY SUNDAY MORNING...THEN ANOTHER AROUND MID
WEEK. WEAK WARM ADVECTION MAY TRIGGER SCT SHOWERS/TSTMS
TUE...FOLLOWED BY ADDITIONAL CONVECTION PRECEDING THE COLD FRONT ON
WED. LOOKING FOR TEMPERATURES AT OR NEAR SEASONABLE LEVELS.
&&

.MARINE...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM FOR
THE WESTERN COASTAL WATERS AND HARBOR. A COLD FRONT WILL SLOWLY SINK
TOWARD THE AREA THROUGH SATURDAY...WITH AN AREA OF LOW PRESSURE
RIDING ALONG IT TONIGHT AND EARLY FRIDAY. GENERALLY A LIGHT S-SW
FLOW OVER THE WATERS THROUGH EARLY SAT. AFTER COLD FRONTAL PASSAGE
SAT AFTERNOON...A TIGHTER NW GRADIENT DEVELOPS WITH RELATIVELY
STRONG COLD ADVECTION...BUT WINDS AND SEAS SHOULD REMAIN BELOW SCA
CRITERIA ALTHOUGH OCCASIONAL GUSTS TO 25 KT ARE POSSIBLE ON ALL
WATERS SATURDAY EVENING AND SUNDAY MORNING. HIGH PRESSURE BUILDS IN
SUN THROUGH MON WITH MORE TRANQUIL CONDITIONS. SEAS ON THE OCEAN
SHOULD BEGIN TO BUILD ON TUES...WITH AN INCREASING SW FLOW AHEAD OF
ANOTHER COLD FRONT.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...SEVERE THUNDERSTORM WATCH UNTIL 9 PM EDT ALL ZONES...
     NJZ002>006-011.
NY...SEVERE THUNDERSTORM WATCH UNTIL 9 PM EDT...NYZ067>077.
MARINE...SEVERE THUNDERSTORM WATCH UNTIL 9 PM EDT NY HARBOR AND
         SANDY HOOK TO FIRE ISLAND INLET...ANZ338-355.
&&
Hazardous weather outlook, Jun 17, 8:47 AM EST, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
947 AM EDT THU JUN 17 2004

CTZ005>012-NJZ002>006-011-NYZ067>081-181000-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
947 AM EDT THU JUN 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS PLACED THE TRI-STATE AREA UNDER A
SLIGHT RISK FOR SEVERE THUNDERSTORMS LATER TODAY.

A RETREATING WARM FRONT IN CONJUNCTION WITH A MOIST AIRMASS AND
DAYTIME HEATING WILL RESULT IN AN INCREASINGLY LESS STABLE
ATMOSPHERE. SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY LATER THIS
MORNING AND INTO THIS EVENING. LARGE HAIL AND LOCALLY DAMAGING WINDS
WILL BE THE MAIN THREAT. IN ADDITION...THE POTENTIAL EXISTS FOR
LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES...WITH SOME LOCALLY HIGHER
AMOUNTS. THERE IS THE POSSIBILITY OF SOME MINOR LOCALIZED FLOODING OF
LOW LYING AREAS AND PONDING ON ROADS.

.DAYS TWO THROUGH SEVEN...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY...MAINLY DURING THE
AFTERNOON AND INTO THE EARLY EVENING. ISOLATED STRONG STORMS ARE
POSSIBLE WITH GUSTY WINDS AND SMALL HAIL POSSIBLE.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 17, 8:39 AM EST, 5 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
939 AM EDT THU JUN 17 2004

CTZ005>012-NJZ002>006-011-NYZ067>081-172139-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
939 AM EDT THU JUN 17 2004

THE STORM PREDICTION CENTER HAS PLACED THE TRI-STATE AREA UNDER A
SLIGHT RISK FOR SEVERE THUNDERSTORMS LATER TODAY.

WARM AND HUMID AIR REMAINS IN PLACE ACROSS THE AREA...AND DAYTIME
HEATING WILL RESULT IN THE ATMOSPHERE BECOMING MORE UNSTABLE AS THE
DAY PROGRESSES. A SURFACE AREA OF LOW PRESSURE OVER THE GREAT LAKES
WILL SLOWLY HEAD EAST LATER THIS AFTERNOON. SHOWERS AND
THUNDERSTORMS WILL BE DEVELOPING AS THIS LOW EDGES CLOSER. MOST
STORMS WILL CONTAIN VERY HEAVY RAINFALL AND MAY RESULT IN LOCALIZED
FLOODING. STORMS WILL BECOME STRONG TO LOCALLY SEVERE...CONTAINING
DAMAGING WINDS AND LARGE HAIL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK THE NATIONAL WEATHER
SERVICE WEB SITE AT WEATHER.GOV.

SILVA
Special weather statement, Jun 17, 2:17 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
317 PM EDT THU JUN 17 2004

NJZ002>006-011-NYZ067>077-180100-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHERN WESTCHESTER NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHERN WESTCHESTER NY-
UNION NJ-WESTERN PASSAIC NJ-
317 PM EDT THU JUN 17 2004

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR NORTHEAST NEW JERSEY
AND MUCH OF SOUTHEAST NEW YORK UNTIL 9 PM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 900 PM FOR THE FOLLOWING COUNTIES...

IN NORTHEAST NEW JERSEY...BERGEN...ESSEX...HUDSON...PASSAIC
AND UNION.

IN SOUTHEAST NEW YORK...BRONX...KINGS (BROOKLYN)...NASSAU...
NEW YORK (MANHATTAN)...ORANGE...PUTNAM...QUEENS...
RICHMOND (STATEN IS.)...ROCKLAND AND WESTCHESTER.

THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE WATCH AREA THIS
AFTERNOON AND EARLY THIS EVENING. STRONG WINDS...HEAVY RAIN...AND
FREQUENT LIGHTNING WILL BE THE MAIN THREATS FROM THESE STORMS.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH
AREA.  A SEVERE THUNDERSTORM PRODUCES DAMAGING WINDS GREATER THAN 57
MPH AND/OR LARGE HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR
GREATER. BE PREPARED TO TAKE SHELTER IF A WARNING IS ISSUED OR IF
THREATENING WEATHER APPROACHES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK THE NATIONAL WEATHER
SERVICE WEB SITE AT WEATHER.GOV.

The radar

The Brookhaven radar (KOKX), 81 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

7 flash flood. Local standard time, as filed.

Flash Flood, Westchester

When
June 17, 2:30 PM EST to 2:45 PM EST
Where
Westchester County, Mamaroneck
Reported by
TRAINED SPOTTER
Coordinates
41.152, -73.753 (the zone’s center; the record gives no point)

Significant street flooding

Flash Flood, Nassau

When
June 17, 3:30 PM EST to 3:45 PM EST
Where
Nassau County, Roslyn
Reported by
TRAINED SPOTTER
Coordinates
40.732, -73.585 (the zone’s center; the record gives no point)

Several roadways in Roslyn experienced significant street flooding.

Flash Flood, Bronx

When
June 17, 3:40 PM EST to 3:55 PM EST
Where
Bronx County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
40.827, -73.924 (the zone’s center; the record gives no point)

Torrential rains flooded several roadways in the Bronx. Significant flash flooding on the Thruway resulted in people needin the be rescued from their cars.

Flash Flood, Nassau

When
June 17, 3:40 PM EST to 4:00 PM EST
Where
Nassau County, Baldwin
Reported by
TRAINED SPOTTER
Coordinates
40.732, -73.585 (the zone’s center; the record gives no point)

Torrential rains resulted in flash flooding of several streets in Baldwin.

Flash Flood, New York

When
June 17, 7:30 PM EST to 8:00 PM EST
Where
New York County, South Portion
Reported by
EMERGENCY MANAGER
Coordinates
40.774, -73.970 (the zone’s center; the record gives no point)

Major street flooding in Southern Manhattan due to torrential thunderstorm rains.

Flash Flood, Kings

When
June 17, 7:30 PM EST to 8:00 PM EST
Where
Kings County, North Portion
Reported by
EMERGENCY MANAGER
Coordinates
40.634, -73.950 (the zone’s center; the record gives no point)

Major street flooding on the expressway due to torrential rainfall.

Flash Flood, Queens

When
June 17, 7:30 PM EST to 8:00 PM EST
Where
Queens County, Central Portion
Reported by
EMERGENCY MANAGER
Coordinates
40.658, -73.839 (the zone’s center; the record gives no point)

Major street flooding on the Long Island Expressway.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413470, 5413507, 5413508, 5413509, 5413510, 5413511, 5413512.